Nebraska, 2015

Hail in Nebraska, July 1, 2015

July 1, 2015 · NWS LBF · 2 events in 1 county or zone

Isolated strong to severe storms hit portions of the eastern Nebraska Sandhills on the evening of July 1st. Large hail up to an inch in diameter was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated strong to severe storms hit portions of the eastern Nebraska Sandhills on the evening of July 1st. Large hail up to an inch in diameter was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 1, 5:16 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 1, 5:16 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM CDT WED JUL 1 2015

.SYNOPSIS...
ISSUED AT 337 PM CDT WED JUL 1 2015

SFC LOW ACROSS CENTRAL SOUTH DAKOTA WITH A STALLED STATIONARY
BOUNDARY/WARM FRONT TO THE SOUTH. THE BOUNDARY IS SEPARATING LOWER
TO MID 90S ACROSS SOUTHWEST NEBRASKA AND UPPER 70S TO LOWER 80S
ACROSS NORTH CENTRAL. A COLD FRONT IS ANALYZED FROM THE LOW TO THE
WEST/NORTHWEST TOWARDS THE NORTHERN ROCKIES. LITTLE CHANGE TO THE
OVERALL UPPER LEVEL PATTERN WITH A RIDGE ANCHORED ACROSS THE
SOUTHWEST AND A TROUGH DRIFTING TOWARDS NEW ENGLAND.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 337 PM CDT WED JUL 1 2015

A COUPLE OF WEAK CONVERGENCE BOUNDARIES ACROSS THE CWA THIS
AFTERNOON WITH SOME CU DEVELOPING...ALBEIT LITTLE VERTICAL EXTENT
TO THE CU AT THIS TIME. THE HRRR AND THE RAP ARE RECOGNIZING THE
BOUNDARIES...HOWEVER THEY HAVE BEEN SHOWING QPF ALONG THE
BOUNDARIES WHICH SO FAR HAS YET TO MATERIALIZE. BELIEF UPPER LEVEL
SUPPORT IS NOT THERE TO CONTINUE TO BUILD THE CU...THUS
LITTLE/LIMITED POPS EARLY ON TONIGHT.

OVERNIGHT THE COLD FRONT WILL WORK SOUTHEAST ACROSS THE AREA...AS
AN UPPER LEVEL DISTURBANCE DRIFTS IN THE NORTHWEST FLOW. THIS
COMBINATION SHOULD SUFFICE TO GET SHOWERS AND THUNDERSTORMS
GOING/MCS. MODELS FAVOR SOUTHWEST NEB...HOWEVER WITH THE FRONTAL
BOUNDARY COULD SEE EVERYONE GET WET AT SOME POINT OVERNIGHT. CLOUDS
WILL KEEP TEMPS MILD OVERNIGHT WITH LOWER TO MID 60S FOR ALL.

A SECOND UPPER LEVEL DISTURBANCE ARRIVES IN THE MORNING. THIS WILL
CONTINUE TO BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH
MOST OF THE DAY. WITH COOLER AIR BEHIND THE FRONT AND MOISTURE
DIMINISHED BY THE FIRST WAVE. KEPT POPS ON THE LOWER SIDE AS
COVERAGE MAY BE MORE ISOLATED TO SCATTERED IN NATURE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 337 PM CDT WED JUL 1 2015

FOR THURSDAY NIGHT...BACK SIDE OF DISTURBANCE WILL EXIT WRN
NEBR...AS THE MAIN SFC FRONT TO BE LOCATED ACROSS NRN OKLA.
RETAINED 30 PERCENT POPS ACROSS THE SOUTHEAST THURSDAY EVENING.

CURRENT FORECAST IS DRY FOR FRIDAY AND FRIDAY NIGHT AS NW FLOW
ALOFT BEGINS TO TRANSITION TO A MORE ZONAL FLOW. SURFACE LOW
PRESSURE WILL BEGIN TO DEVELOP BY FRIDAY NIGHT BRINGING LIGHT
SERLY WINDS TO THE REGION.

MODELS ARE IN FAIR AGREEMENT WITH A STRONG NORTHERN STREAM
UPPER LEVEL LOW DIGGING INTO CENTRAL CANADA OVER THE WEEKEND.
SOUTHERLY WINDS WILL INCREASE ACROSS THE CENTRAL PLAINS ON
SATURDAY IN RESPONSE TO DEEPENING SURFACE LOW PRESSURE ALONG THE
NRN HIGH PLAINS. LOW LEVEL MOISTURE TO REMAIN PRESENT. A LEAD
DISTURBANCE IN THE NRN STREAM WILL BRING A CHANCE FOR
THUNDERSTORMS SATURDAY AFTERNOON AND SATURDAY NIGHT. CURRENT POPS
ARE SLIGHT CHANCE...WITH THE POTENTIAL FOR INCREASING POPS SOME
ACROSS NRN NEBR PER THE GFS OUTPUT. AS A COLD FRONT MOVES IN
SUNDAY AFTERNOON INTO SUNDAY NIGHT...THUNDERSTORM CHANCES
WERE INCREASED TO THE 40 TO 60 PERCENT RANGE DUE TO FAIR AGREEMENT
IN MODEL TIMING AND CONSISTENCY. LOOK FAVORABLE FOR AN MCS OR TWO
TO DEVELOP OR MOVE ACROSS WRN NEBR SUNDAY NIGHT WITH HEAVY
RAINFALL THE MAIN CONCERN.

MEDIUM RANGE MODELS INDICATE THE FRONT WILL STALL MONDAY ACROSS
CNTRL KS WITH THUNDERSTORMS CHANCES CONTINUING MONDAY INTO
TUESDAY. UPPER FLOW BECOME ZONAL ACROSS THE CENTRAL PLAINS AS THE
UPPER RIDGE BECOMES BROAD AND BECOMES POSITIONED ACROSS THE SRN
PLAINS. A SLIGHT CHANCE MENTIONED FOR WEDNESDAY DUE TO SYNOPTIC
SETUP...WITH MODELS FAVORING MOST DEVELOPMENT ALONG THE CENTRAL
HIGH PLAINS. HIGHS WARMER FROM 85 TO 90 THIS WEEKEND LOWER
SLIGHTLY TO 77 TO 80 DEGREES BY MONDAY AND TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 615 PM CDT WED JUL 1 2015

SKIES WILL BE PARTLY TO MOSTLY THIS EVENING WITH SOME MID LEVEL
CLOUDINESS AROUND 12000 FT AGL POSSIBLE THIS EVENING. CLOUDS WILL
THICKEN OVERNIGHT WITH A DECENT THREAT FOR SHOWERS AND
THUNDERSTORMS AFTER 10Z THURSDAY AT THE KLBF TERMINAL. THE THREAT
FOR THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING THURSDAY AT
THE KLBF TERMINAL WITH CLEARING EXPECTED THURSDAY AFTERNOON. FOR
THE KVTN TERMINAL...THE THREAT FOR THUNDERSTORMS IS SIGNIFICANTLY
LESS AND WILL HANDLE THE MENTION OF THUNDER WITH A VCTS GROUP FROM
09Z TO 13Z THURSDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...ROBERG
AVIATION...CLB
Hazardous weather outlook, Jul 1, 2:06 PM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 PM CDT WED JUL 1 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-022015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
306 PM CDT WED JUL 1 2015 /206 PM MDT WED JUL 1 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. ORGANIZED SEVERE THUNDERSTORM
DEVELOPMENT IS UNLIKELY BUT STRONG OR ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY. STRONG OR ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH WEDNESDAY. THE
POTENTIAL FOR SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Jul 1, 5:27 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
627 PM CDT WED JUL 1 2015

NEZ006-009-020015-
KEYA PAHA NE-ROCK NE-
627 PM CDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK AND SOUTHERN KEYA
PAHA COUNTIES UNTIL 715 PM CDT...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF BASSETT...MOVING SOUTH AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BASSETT...
  NEWPORT...
  PONY LAKE...
  SYBRANT...
  TWIN LAKES STATE WILDLIFE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 257 AND 271.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 166 AND 182.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER
Special weather statement, Jul 1, 6:14 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
714 PM CDT WED JUL 1 2015

NEZ009-010-027-028-020100-
GARFIELD NE-HOLT NE-LOUP NE-ROCK NE-
714 PM CDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCK...NORTHEASTERN
LOUP...SOUTHWESTERN HOLT AND NORTHWESTERN GARFIELD COUNTIES UNTIL 800
PM CDT...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTH OF ROSE...OR 16 MILES SOUTH OF
BASSETT...MOVING SOUTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROSE...
  TWIN LAKES STATE WILDLIFE MANAGEMENT AREA...
  SYBRANT...
  FOX BAYOU...
  CARSON LAKE...

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 140 AND 172.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER
Special weather statement, Jul 1, 7:41 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
841 PM CDT WED JUL 1 2015

NEZ027-038-020230-
CUSTER NE-LOUP NE-
841 PM CDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUP AND
NORTHEASTERN CUSTER COUNTIES UNTIL 930 PM CDT...

AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TAYLOR...MOVING SOUTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SARGENT...
  COMSTOCK...
  WEISSERT...
  WESTERVILLE...
  BERWYN...
  ANSLEY...
  DIVIDE HILL...
  BIG OAK CANYON...
  WESCOTT...
  ARCADIA DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 286 AND 299.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 300 AND 308.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 86 AND 123.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAIN IS ALSO LIKELY WITH THESE STORMS. IF WATER IS COVERING A
ROADWAY...DO NOT CROSS. IT ONLY TAKES A FOOT OF FLOWING WATER TO
MOVE A VEHICLE.

BUTTLER
Local storm report, Jul 1, 8:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
905 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             SARGENT                 41.64N 99.37W
07/01/2015  E0.88 INCH       CUSTER             NE   TRAINED SPOTTER

&&

JGOMEZ

The radar

The North Platte radar (KLNX), 106 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
July 1, 8:05 PM CST
Where
Custer County, 0.69 mi N of Sargent
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.640, -99.370

Hail, Custer

When
July 1, 9:00 PM CST
Where
Custer County, 11.38 mi SW of Mason City
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.110, -99.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587172, 587173.